RSS Feed Print
Aricpet related fatigue?
naturelover
Posted: Tuesday, October 16, 2018 12:00 PM
Joined: 9/16/2018
Posts: 31


Hard day today. I wasn't sure what board to post this on.  DH just turned 65 and was diagnosed with MCI after having issues for the last 2-3 years.  The last year has seen some significant changes in his memory and energy levels. Today he is very fatigued and having a hard time staying with conversations and thought processes.  His dosage of Aricept was increased yesterday from 5 mg to 10 mg.  Not sure if that is what is causing today's issues or not.  If it is, I'm wondering if it is even worth it to have him on the medication.  Faster decline possible but if he's less tired then isn't his quality of life better in the meantime?  I know there aren't any easy answers and I guess I'm mostly just needing to put it out there to get it off my chest and out of my head.  Uncertainly is not my friend and I need to make peace with it.
Mimi S.
Posted: Tuesday, October 16, 2018 12:21 PM
Joined: 11/29/2011
Posts: 7035


Hi nature lover,

In case I haven't welcomed you here, I'm so glad you found us.

I've been on Aricept for years and fatigue has never been a side effect, but everyone is different. Do call the doc about your concerns.

Personally, at the stage you are talking about, I think anything that slows down the progression of the disease is a must have.

Also, Do you know about the Best Practices life style? If not, ask and Ill post some information. 


naturelover
Posted: Tuesday, October 16, 2018 2:49 PM
Joined: 9/16/2018
Posts: 31


Mimi
Thanks, I don't think I know about the Best Practices.

Eric L
Posted: Wednesday, October 17, 2018 11:51 AM
Joined: 12/5/2014
Posts: 1197


naturelover,

I think it would be hard to judge if his fatigue is related to the med adjustment after one day. It's just too small of a sample size to really know if it is related to the meds or something else in the environment. Of course, that doesn't mean that you shouldn't monitor it. Keep an eye on things and if fatigue and cognition become a regular problem, contact his doctor and relay your concerns.

Larrytherunner
Posted: Monday, October 29, 2018 6:16 AM
Joined: 2/26/2016
Posts: 187


Naturelover. I read your story and saw that your husband has mental fatigue just as I was experiencing. I am a 70 year old retired American living overseas. I have been taking the anti-inflammatory drug montelukast (brand name Singulair) for more than two and a half years. I was in an early stage of dementia and I am completely back to normal. This drug is FDA approved for the prevention of asthma attacks and has a very good safety record for long term use with adults. It is also available in generic and is very inexpensive.

 

After the first week of taking montelukast, my extreme mental fatigue and occasional mental confusion completely went away. I am now taking 10 mg three times a day. I have to keep taking it every day, because I have learned from experience that if I stop, I go back to the original mentally tired and sometimes confused state. Montelukast is the only drug I am taking. 

 

A small pharmaceutical company in Canada is sponsoring a clinical trial for this drug for the treatment of Alzheimer's under the supervision of the Canadian government. Some of the results should come out by the middle or end of next year. For more info, read my many posts on montelukast under the Clinical Trials forum, and you can also google "montelukast Alzheimer's".

 

I have had many people write me to say their neurologist won't write a prescription for it, which is not surprising. Montelukast is not FDA approved for Alzheimer's, and is not being supported by a major drug company for off label use. I am lucky that I live in a country where a prescription is not required to buy this drug. You might try to get a prescription from a family doctor or GP. It is an anti-inflammatory drug and works quickly, so he may see some positive results within a week. Best of luck.


markus8174
Posted: Monday, October 29, 2018 8:04 AM
Joined: 1/25/2018
Posts: 548


Although I never found Aricept to for sure be the cause of fatigue, but  I switched my DW's dose to PM. I'm wondering why no  memantine? I encourage everyone with loved ones suffering from AD to use the lowest dose of any meds that restore their quality of life. That said, if your DH is losing ground there is no harm (other than to your pocketbook) to starting memantine. It doesn't stop progression of the underlying illness but can help compensate for it for a while. Not using it with the Aricept is like saying "I need to be using a cane to walk, but my hands & knees are not bleeding too bad so I'm just going to crawl for a while longer." The other consideration, if the change has been at a faster rate than you have seen in the past, insist your doctor do a comprehensive work-up. UTI, thyroid problems, anemia..... Just because someone has dementia, it doesn't mean they can't have other problems that are dragging their system down.  By the way, I have tried(and am still trying Montelukast for my DW) I respect anyone's assessment of what benefits they received from any treatment, but for my wife the benefits were only mild; still they were there, so I will keep it up. I got more effect from Meclomen (a fenamate class NSAID). In her earlier stages this moved my wife's disease back 18-24months. Bad side effects though with long term NSAIDs so it is a risk/benefit discussion you need to have with a trusted doctor.  A major consideration is both Meclomen and Montelukast may be therapeutic- resolving some of the disease process, not just masking it and relieving the symptoms. We still don't know how to cure this terrible disease, but there are many good suggestions on this forum to give you treatment options.
Larrytherunner
Posted: Monday, October 29, 2018 12:40 PM
Joined: 2/26/2016
Posts: 187


Naturelover. Because your husband has Mild Cognitive Impairment (MCI) and has mental fatigue, I was suggesting he could try Montelukast. His symptoms are similar to what I had before I started this drug. It may not seem to work at a late stage, but at a early stage, maybe it will. It worked for me.

I think that the effectiveness of a drug treatment is related to how far the disease has progressed. For someone who is in the later stages of Alzheimer's, medications such as anti-inflammatories may not be as effective because irreversible damage has already occurred. Still a patient may get some benefit such as feeling better or sleeping better or maybe slowing down the progression.

In my case, my symptoms were mental fatigue and occasional short term mental confusion. In Ghana where I live, I was diagnosed with early stage dementia due to aging. If I had been diagnosed in the states, they would probably have said I had MCI. Of course it depends on the doctor's opinion. I only had these symptoms for about a year before I started taking montelukast. After taking this drug, I was completely back to normal. Only once in the past two and a half years of taking this drug have the symptoms come back, and that was after skipping it for three days. I'm making sure it's not going to happen again. Best of luck.